Colorado, 2014Hail in Colorado, July 13, 2014
July 13, 2014 · NWS GLD · 1 event in 1 county or zone
A fast-moving line of thunderstorms moved southeast from Wyoming and crossed Yuma county during the afternoon producing penny size hail and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving line of thunderstorms moved southeast from Wyoming and crossed Yuma county during the afternoon producing penny size hail and locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 1:20 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 13, 1:20 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT SUN JUL 13 2014
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 1220 PM MDT SUN JUL 13 2014
EARLY AFTERNOON VISIBLE SATELLITE IMAGERY SHOWS WIDESPREAD CUMULUS
DEVELOPMENT ACROSS THE CENTRAL HIGH PLAINS. THERE APPEARS TO BE A
REMNANT MCV CENTERED NEAR TRIBUNE FROM OVERNIGHT CONVECTION WHICH
IS ENHANCING CLOUD COVER IN THAT AREA WHICH ALSO INITIATED A FEW
SHOWERS AND AN ISOLATED THUNDERSTORM. WEAK UPSLOPE FLOW COMBINED
WITH PLENTIFUL BOUNDARY LAYER MOISTURE/SURFACE HEATING APPEAR TO
BE THE MAIN DRIVERS OF LIFT ELSEWHERE...AS ONLY WEAK SYNOPTIC
SCALE LIFT IS INDICATED IN QVECTORS. STORMS WILL BE MOST NUMEROUS
NEAR THE PALMER DIVIDE IN EASTERN COLORADO...WHICH WILL DRIFT
EASTWARD INTO NORTHWEST KANSAS THIS EVENING BEFORE DISSIPATING
WITH LOSS OF SURFACE HEATING. OVERNIGHT...SURFACE COLD FRONT
ASSOCIATED WITH NORTHERN PLAINS UPPER SYSTEM WILL APPROACH
SOUTHWEST NEBRASKA...THEN MOVE THROUGH THE REST OF THE AREA MONDAY
MORNING. IT WILL BE ACCOMPANIED BY SCATTERED SHOWERS AND
THUNDERSTORMS. THERE SHOULD BE A LULL IN PRECIPITATION MONDAY
AFTERNOON FOLLOWING THE FRONTAL PASSAGE...BEFORE MORE STORMS
DEVELOPING NEAR THE FRONT RANGE BEGIN TO MOVE EASTWARD LATE MONDAY
AFTERNOON.
TEMPERATURES WILL BE NEAR NORMAL TONIGHT AND SLIGHTLY BELOW NORMAL
ON MONDAY.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 220 PM MDT SUN JUL 13 2014
MONDAY NIGHT-TUESDAY NIGHT...COLD FRONT SHOULD BE SOUTH OF CWA BY
MONDAY EVENING WITH BETTER COVERAGE TIED TO THE FRONTAL ZONE AS
BETTER LARGE SCALE ASCENT ASSOCIATED WITH UPPER LOW WILL BE WELL
EAST OF THE CWA. I LIMITED COVERAGE TO SLIGHT CHANCE/CHANCE MONDAY
NIGHT. A SHORTWAVE TROUGH WILL MOVE OUT OF THE NORTHERN ROCKIES
ALONG THE WESTERN EDGE OF THE LARGE SCALE UPPER LOW (CENTERED OVER
GREAT LAKES) AND WILL BRING MUCH BETTER PRECIP CHANCES TO THE CWA
BY TUESDAY NIGHT AND WEDNESDAY. VERY GOOD MOISTURE RETURN AHEAD OF
THIS FEATURE WILL COMBINE WITH VERY GOOD LARGE SCALE ASCENT TO
BRING SHOWERS TO THE REGION. ANOMALOUSLY MOIST AIR MASS
(ORIGINATING IN THE GULF) WILL BE IN PLACE BY LATE TUESDAY NIGHT
AS THIS SHORTWAVE MOVES OVER THE CWA...AND WILL SUPPORT AT LEAST
MODERATE RAINFALL AMOUNTS TUESDAY NIGHT. THERE IS GOOD CONSENSUS
OF PWAT VALUES AROUND 2 STANDARD DEVIATIONS ABOVE NORMAL
(1.2-1.5")...AND TOTAL EVENT QPF VALUES AT LEAST 1" OR HIGHER.
TEMPS TUESDAY SHOULD BE BELOW NORMAL...THOUGH A BRIEF PERIOD OF
WAA AHEAD OF SHORTWAVE TROUGH SHOULD ALLOW SOME WARMING (MID 70S
IN THE WEST...LOW 70S EAST).
WEDNESDAY-THURSDAY...LIGHT PRECIPITATION (POSSIBLY MORE OF A HEAVY
DRIZZLE THAN RAIN) WILL CONTINUE THROUGH MOST OF WEDNESDAY AND
WEDNESDAY NIGHT AND WITH A COOL AIR MASS ALOFT...TEMPERATURES WILL
BE WELL BELOW NORMAL LIKELY REACH A RECORD LOW MAX TEMP FOR THE DAY.
IN FACT IF WE REMAIN SOCKED IN ALL DAY WE MAY NOT SEE HIGHS MUCH
WARMER THAN 60F. I TRENDED TEMPS DOWN WED AND MAY STILL BE TOO WARM
(CURRENTLY HAVE MID-UPPER 60S). AS SHORTWAVE SHIFTS SOUTH AND EAST
THERE SHOULD BE A DECREASE IN PRECIP CHANCES AND SLIGHT MODERATION
OF THE AIR MASS OVER OUR CWA. SOME GUIDANCE STILL LINGERS LIGHT
PRECIP OVER PARTS OF THE CWA THURSDAY...THOUGH OTHER THAN A
LINGERING MOIST AIR MASS AND WEAK INSTABILITY MOST LARGE SCALE
FORCING WILL BE OUT OF THE REGION...SO I LIMITED POPS TO SLIGHT
CHANCE THURSDAY.
FRIDAY-SUNDAY...RIDGING BUILDS BACK OVER THE INTER-MOUNTAIN WEST
AND PLAINS BY NEXT WEEKEND AND SHOULD SUPPORT A WARMING TREND
BACK TO SEASONAL VALUES. THUNDERSTORM CHANCES WILL RETURN
SATURDAY-SUNDAY AS A SHORTWAVE TROUGH ROUNDS THE NORTHERN PART OF
THE LARGE SCALE RIDGE AND COMBINES IN MODERATE INSTABILITY IN
PLACE OVER OUR CWA. AT THIS RANGE IT IS HARD TO HAVE A LOT OF
CONFIDENCE IN COVERAGE CONSIDERING THE LACK OF MODEL CONSENSUS SO
I LIMITED POPS TO 20/30 PERCENT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1126 AM MDT SUN JUL 13 2014
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AS A RESULT OF SURFACE HEATING AND WEAK UPSLOPE SURFACE
WINDS IN A VERY MOIST AIR MASS. CONFIDENCE IS LOW THAT EITHER
TERMINAL WILL BE DIRECTLY IMPACTED. OVERNIGHT...A COLD FRONT WILL
MOVE THROUGH THE AREA WHICH WILL BE ACCOMPANIED BY SCATTERED
SHOWERS AND THUNDERSTORMS. AREAL COVERAGE WILL BE A BIT BETTER
WITH THE FRONT SO INCLUDED A MENTION OF VCTS AND EXPECTED TIMING
AT BOTH KGLD AND KMCK.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...DR
AVIATION...024
Hazardous weather outlook, Jul 13, 1:55 PM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT SUN JUL 13 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
255 PM MDT SUN JUL 13 2014 /355 PM CDT SUN JUL 13 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND LOCALLY GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH SATURDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 13, 2:13 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND GST NNE BENKELMAN 40.05N 101.54W
07/13/2014 M66 MPH DUNDY NE MESONET
&&
JJMSpecial weather statement, Jul 13, 2:49 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT SUN JUL 13 2014
COZ090-132200-
YUMA COUNTY-
349 PM MDT SUN JUL 13 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST YUMA COUNTY IN NORTHEAST COLORADO...
AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 9 MILES WEST OF HIGHLAND CENTER...OR 15 MILES
NORTHWEST OF CLARKVILLE...MOVING SOUTHEAST AT 20 MPH.
DAMAGING HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED WITH THIS STORM.
PEOPLE IN NORTHWESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
&&
LAT...LON 4044 10237 4021 10276 4029 10280 4035 10280
4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 2149Z 320DEG 17KT 4055 10274
LUNDQUISTSpecial weather statement, Jul 13, 3:01 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT SUN JUL 13 2014
COZ090-132215-
YUMA COUNTY-
401 PM MDT SUN JUL 13 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST YUMA COUNTY IN NORTHEAST COLORADO...
AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HIGHLAND CENTER...OR 9 MILES
NORTHWEST OF CLARKVILLE...MOVING SOUTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4044 10228 4019 10275 4028 10280 4044 10279
4044 10278
TIME...MOT...LOC 2201Z 311DEG 26KT 4046 10271
LUNDQUISTSpecial weather statement, Jul 13, 3:16 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT SUN JUL 13 2014
COZ090-132230-
YUMA COUNTY-
416 PM MDT SUN JUL 13 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST YUMA COUNTY IN NORTHEAST COLORADO...
AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF LONE STAR...OR 7 MILES WEST
OF CLARKVILLE...MOVING SOUTHEAST AT 20 MPH.
TORRENTIAL RAINFALL AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
&&
LAT...LON 4044 10247 4043 10244 4021 10271 4024 10280
4035 10280 4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 2216Z 313DEG 17KT 4040 10274
LUNDQUISTSpecial weather statement, Jul 13, 3:35 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT SUN JUL 13 2014
COZ090-132250-
YUMA COUNTY-
435 PM MDT SUN JUL 13 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST YUMA COUNTY IN NORTHEAST COLORADO...
AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CLARKVILLE...MOVING
SOUTHEAST AT 35 MPH.
TORRENTIAL RAINFALL...PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50
MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4023 10233 4006 10270 4022 10280 4034 10280
4042 10264
TIME...MOT...LOC 2234Z 316DEG 30KT 4029 10267
LUNDQUISTSpecial weather statement, Jul 13, 4:22 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SUN JUL 13 2014
COZ090-132340-
YUMA COUNTY-
522 PM MDT SUN JUL 13 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF VERNON...MOVING SOUTHEAST AT
15 MPH.
TORRENTIAL RAINFALL...PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50
MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3991 10218 3979 10239 3999 10257 4010 10238
TIME...MOT...LOC 2322Z 323DEG 13KT 3998 10240
LUNDQUIST
Hail, Yuma
- When
- July 13, 4:30 PM MST
- Where
- Yuma County, 4.96 mi WSW of Wray Bowman Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.960, -102.370
Wind gusts estimated at 55 mph were also observed, along with heavy rainfall of 1.50 inches which fell in about 15 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, July 13, 2014$150,000 · EF1 · 12 events
- Flash Flood and Dust Storm in Arizona, July 13 to 14, 2014$450,000 · 57 kt wind · 4 events
- Damaging Winds in Pennsylvania, July 13, 2014$135,000 · 55 kt wind · 12 events
- Flash Flood and Damaging Wind in Arizona, July 13, 2014$155,000 · 65 kt wind · 2 events
- Damaging Winds and Heavy Rain in Arizona, July 13, 2014$77,000 · 60 kt wind · 8 events
- Lightning Strike in Indiana, July 13, 2014$100,000 · 1 event
- Tornado and Damaging Winds in West Virginia, July 13, 2014$33,000 · EF0 · 22 events
- Damaging Winds in Ohio, July 13, 2014$59,000 · 50 kt wind · 4 events
- Damaging Winds in Pennsylvania, July 13, 2014$50,000 · 50 kt wind · 6 events
- Damaging Winds in Maryland, July 13, 2014$27,000 · 52 kt wind · 19 events
- Damaging Winds in West Virginia, July 13, 2014$50,000 · 50 kt wind · 4 events
- Flood and Hail in Ohio, July 13, 20141 injured · $21,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532052.